Illinois, 2009

Flash Flood in Illinois, July 5, 2009

July 5, 2009 · NWS LSX · 1 event in 1 county or zone

Several rounds of heavy rain fell mainly along and south of Interstate 70, causing flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Several rounds of heavy rain fell mainly along and south of Interstate 70, causing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 4, 10:36 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 4, 10:36 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1136 PM CDT SAT JUL 4 2009

.UPDATE...
/803 PM CDT SAT JUL 4 2009/

PERSISTENT SHRA/TSRA REMAIN NEAR THE CDFNT/WRMFNT SYSTEM THAT IS
DRAPED OVER THE FA AND ALONG WITH THE LO PRES THAT IS LOCATED ENE
OF KCOU. THIS WILL TAKE MUCH OF THE EVENING AND PERHAPS EVEN THE
EARLY OVERNIGHT TO FULLY EXIT THE FA...AND IN LIGHT OF THESE
TRENDS ALSO OBSERVED ON RADAR...HAVE EXTENDED THE SCT/ISOLD RAIN
PROBS THRU MUCH OF THE NIGHT.

TES

&&

.DISCUSSION...
/326 PM CDT SAT JUL 4 2009/

THE REMNANTS OF THE MCS FROM EARLIER TODAY HAVE WEAKENED AND
MOVED EAST LEAVING A RESIDUAL BNDRY DRAPED ACROSS SOUTHEAST/EAST
CENTRAL MISSOURI...WHILE THE SYNOPTIC SCALE CDFNT STILL REMAINS
WEST OF THE CWA WITH THE SFC LOW IN NW MO AND WARM FRONT EXTENDING
INTO CENTRAL IL. CLOUDS AND PCPN HOWEVER HAVE STABILIZED THE AIR
MASS QUITE A BIT IN THE WAKE OF THE MCS AND ONLY SWRN FRINGES OF
THE CWA AND NW MO HAVE SHOWN MUCH RECOVERY. LARGE SCALE ASCENT
ASSOCIATED WITH THE SHORT WAVE TROF NOW MOVING INTO ERN MO HAS
ALSO SPREAD INTO FAR SE MO AND SRN IL...WITH WEAK SUBSIDENCE
BEGINNING TO OVERSPREAD MUCH OF THE CWA IN ITS WAKE. SO THE BIG
QUESTION FOR THIS EVENING IS WHAT IS THE REMAINING PCPN THREAT AS
THE COLD FRONT MOVES SOUTHEAST ACROSS THE AREA. WHILE THE AIR MASS
ACROSS THE AREA STILL HAS SOME TIME FOR RECOVERY...THE WEAK LARGE
SCALE SUBSIDENCE DOES NOT BODE WELL FOR PRECIPITATION COVERAGE.
CURRENT THOUGHT IS THAT THE THREAT REMAINS FOR ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH MAINLY THE FIRST PART
OF THE EVENING...ASSOCIATED WITH WEAK BOUNDARY LAYER
CONVERGENCE...AND MAINLY ACROSS THE SRN PART OF THE CWA.

THERE IS ALREADY QUITE A BIT OF CLOUDINESS AND THIS DOESNT LOOK
LIKE IT WILL CHANGE SOON WHEN VIEWING THE AMOUNT OF STRATUS IN THE
WAKE OF THE COLD FRONT.  THIS CLOUD COVER SHOULD ADVECT INTO THE
AREA TONIGHT...WITH OVERCAST SKIES EXPECTED AT DAYBREAK ON SUNDAY.
THIS CLOUD COVER SHOULD SLOWLY CLEAR FROM THE NORTH ON SUNDAY WITH
SE MO AND SRN IL NOT SEEING MUCH SUNSHINE UNTIL THE AFTERNOON. THE
COMBO OF THE CLOUDS AND NELY LOW LEVEL FLOW WILL RESULT IN ANOTHER
DAY OF COOL TEMPS BY JULY STANDARDS.  HIGH PRESSURE WILL THEN
DOMINATE THE AREA SUNDAY NIGHT INTO MONDAY WITH TEMPS REMAINING BLO
NORMAL.  MODERATION SHOULD GET UNDERWAY ON TUESDAY AS THE LOW LEVEL
ANTICYCLONE RETREATS AND A MORE SLY WIND COMPONENT AND WAA DEVELOP.

THE UPPER RIDGE ANCHORED OVER THE DESERT SOUTHWEST IS FORECAST TO
BUILD EASTWARD THROUGH THE SOUTHERN PLAINS AND INTO THE LOWER AND
MIDDLE MISSISSIPPI VALLEY REGION DURING THE LATER HALF OF THE
UPCOMING WEEK.  THIS SHOULD RESULT IN A SEVERAL DAY PERIOD OF HEAT
MORE TYPICAL OF JULY WITH HIGHS WELL INTO THE 90S. INTERESTINGLY THE
GFS ENSEMBLE MEAN HAS WARMER H85 TEMPS THAN BOTH THE OPERATIONAL GFS
AND ECMWF DURING THIS PERIOD. HOW LONG THE HEAT WILL STAY IS A BIT
IN QUESTION.  THE LATEST GUIDANCE IS SUGGESTING THE LONGEVITY OF THE
EASTWARD EXTENSION OF THE RIDGE AND ASSOCIATED HEAT WILL BE SOMEWHAT
SHORT-LIVED...WITH AN UPPER TROF DEVELOPING IN THE EASTERN U.S. AND
NW FLOW ALOFT/A COLD FROPA ACROSS OUR AREA LATE FRIDAY/EARLY SAT.
ATTM INTRODUCED SOME SLIGHT CHANCE POPS DURING THIS TIME FRAME AND
LOWER TEMPS INTO SATURDAY.

GLASS

&&

.AVIATION...
/1129 PM CDT SAT JUL 4 2009/

FOR THE 06Z TAFS...VISBYS AT STL/SUS SHUD IMPROVE SLIGHTLY IN THE
NEXT COUPLE OF HOURS...BUT EXPECTED TO REMAIN MVFR OVERNIGHT.
VISBYS AT UIN WILL LIKELY ALSO DROP TO MVFR WITH ALL SITES KEEPING
IFR CIGS OVERNIGHT AS SURFACE LOW PULLS EWD SLOWLY. CIGS WILL
GRADUALLY IMPROVE LATE SUNDAY MORNING WITH CU DEVELOPING ALONG THE
NRN EDGE OF CLOUD DECK. THIS CU FIELD SHUD GRADUALLY LIFT TO VFR
DURING THE AFTERNOON HOURS. AS THE LOW PULLS OUT OF THE
REGION...SKIES WILL CLEAR OUT WITH LIGHT AND VRB WINDS SUN NIGHT.

TILLY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 4, 10:50 PM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1150 PM CDT SAT JUL 4 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
1150 PM CDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS FOR AREAS AROUND THE ST. LOUIS
METRO AREA AND SOUTHEAST MISSOURI AS WELL AS SOUTHWEST ILLINOIS.
SEVERE WEATHER IS NOT EXPECTED.

PATCHY FOG WILL EXIST...REDUCING VISIBILITIES TO ONE MILE OR LESS
AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HOT WEATHER IS EXPECTED TO RETURN DURING THE LATER HALF OF THE
UPCOMING WEEK WITH AFTERNOON HEAT INDEX VALUES IN EXCESS OF 100
DEGREES BY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

In the hours before

Local storm report, Jul 4, 7:49 PM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
849 PM CDT SAT JUL 04 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0835 PM     FUNNEL CLOUD     ST. MARY                37.88N 89.95W
07/04/2009                   STE. GENEVIEVE     MO   TRAINED SPOTTER

            SPOTTER REPORTED A FUNNEL CLOUD MOVING UP AND DOWN FROM
            THE CLOUD BASE...AND NEVER SAW IT TOUCH DOWN

&&

EVENT NUMBER LSX0902545

JP
Special weather statement, Jul 4, 8:47 PM CST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
947 PM CDT SAT JUL 4 2009

MOZ060>062-050330-
FRANKLIN MO-ST. CHARLES MO-WARREN MO-
947 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WARREN...
SOUTHWESTERN ST. CHARLES AND NORTHEASTERN FRANKLIN COUNTIES UNTIL
1030 PM CDT...

AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DUTZOW...OR 6 MILES NORTH OF WASHINGTON...
MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DUTZOW AND AUGUSTA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

The radar

The St Louis radar (KLSX), 116 km away, was scanning. The volume nearest the first event began at 07:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Clinton

When
July 5, 1:45 AM CST to 5:30 AM CST
Where
Clinton County, 3.76 mi WNW of Carlyle Res South to 0.23 mi SE of Carlyle
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.693, -89.344

Up to 3 inches of rain fell in a short amount of time causing flash flooding in Clinton county. Numerous roads across the county had water over them.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188206.